Alert archive / Tennessee / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at May 12, 2016, 2:08 AM CDT for 18 counties in Tennessee. It took effect at May 12, 2016, 3:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2016, 2:08 AM CDT (07:08 UTC)
- In effect from
- May 12, 2016, 3:00 AM CDT
- Expired
- May 12, 2016, 6:56 PM CDT
- In force
- 16 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
Counties Cheatham County, TN, Clay County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Jackson County, TN, Macon County, TN, Montgomery County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, White County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503 WGUS64 KOHX 120708 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 208 AM CDT THU MAY 12 2016 ...FLASH FLOOD WATCH FOR NORTHERN MIDDLE TENNESSEE THROUGH THIS EVENING... .VERY HEAVY RAINFALL AND FLOODING FROM STORMS YESTERDAY HAS LED TO SATURATED GROUND ACROSS MUCH OF NORTHERN MIDDLE TENNESSEE. NUMEROUS ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN LATER TODAY INTO THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA...WHICH COULD RESULT IN ADDITIONAL FLASH FLOODING. RAIN IS EXPECTED TO END FROM WEST TO EAST TONIGHT. TNZ006>011-026>034-064>066-122100- /O.NEW.KOHX.FF.A.0001.160512T0800Z-160513T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON- WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-DE KALB- WHITE-CUMBERLAND- INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN... LAFAYETTE...CELINA...BYRDSTOWN...ASHLAND CITY...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...SMITHVILLE...SPARTA... CROSSVILLE 208 AM CDT THU MAY 12 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING AREAS...CHEATHAM...CLAY...CUMBERLAND... DAVIDSON...DE KALB...FENTRESS...JACKSON...MACON... MONTGOMERY...OVERTON...PICKETT...PUTNAM...ROBERTSON...SMITH... SUMNER...TROUSDALE...WHITE AND WILSON. * THROUGH THURSDAY EVENING * 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE TODAY AS A COLD FRONT MOVES ACROSS THE AREA BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. DUE TO ALREADY ELEVATED CREEKS AND STREAMS AS WELL AS SATURATED GROUND FROM THE RECENT HEAVY RAINFALL...FLASH FLOODING WILL BE POSSIBLE. * FLOODING OF LOW LYING AND OTHER FLOOD PRONE AREAS WILL BE POSSIBLE. PEOPLE WHO LIVE ALONG CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS AND BE PREPARED TO TAKE ACTION. TRAVELERS SHOULD BE ALERT FOR WATER COVERING ROADS. TURN AROUND...DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SHAMBURGER
2 follow-up statements
108 WGUS64 KOHX 121925 FFAOHX FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CDT THU MAY 12 2016 ...FLASH FLOOD WATCH FOR NORTHERN MIDDLE TENNESSEE THROUGH THIS EVENING... .VERY HEAVY RAINFALL AND FLOODING FROM STORMS YESTERDAY HAS LED TO SATURATED GROUND ACROSS MUCH OF NORTHERN MIDDLE TENNESSEE. ADDITIONAL SHOWER ACTIVITY IS EXPECTED THIS AFTERNOON AND INTO THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA...WHICH COULD RESULT IN ADDITIONAL FLASH FLOODING. RAIN IS EXPECTED TO END FROM WEST TO EAST TONIGHT. TNZ006>011-026>034-064>066-130600- /O.CON.KOHX.FF.A.0001.000000T0000Z-160513T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON- WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-DE KALB- WHITE-CUMBERLAND- INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN... LAFAYETTE...CELINA...BYRDSTOWN...ASHLAND CITY...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...SMITHVILLE...SPARTA... CROSSVILLE 225 PM CDT THU MAY 12 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING AREAS...CHEATHAM...CLAY...CUMBERLAND...DAVIDSON...DE KALB... FENTRESS...JACKSON...MACON...MONTGOMERY...OVERTON...PICKETT... PUTNAM...ROBERTSON...SMITH...SUMNER...TROUSDALE...WHITE AND WILSON. * UNTIL 1 AM CDT FRIDAY * 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. DUE TO ALREADY ELEVATED CREEKS AND STREAMS AS WELL AS SATURATED GROUND FROM THE RECENT HEAVY RAINFALL...FLASH FLOODING WILL BE POSSIBLE. * FLOODING OF LOW LYING AND OTHER FLOOD PRONE AREAS WILL BE POSSIBLE. PEOPLE WHO LIVE ALONG CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS AND BE PREPARED TO TAKE ACTION. TRAVELERS SHOULD BE ALERT FOR WATER COVERING ROADS. TURN AROUND...DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 21
968 WGUS64 KOHX 122356 FFAOHX FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 656 PM CDT THU MAY 12 2016 ...FLASH FLOOD WATCH CANCELLED... .SHOWERS AND ISOLATED THUNDERSTORMS HAVE DIMINISHED AND WILL PUSH EAST OF THE CUMBERLAND PLATEAU OVER THE NEXT SEVERAL HOURS. TNZ006>011-026>034-064>066-130100- /O.CAN.KOHX.FF.A.0001.000000T0000Z-160513T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON- WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-DE KALB- WHITE-CUMBERLAND- INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN... LAFAYETTE...CELINA...BYRDSTOWN...ASHLAND CITY...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...SMITHVILLE...SPARTA... CROSSVILLE 656 PM CDT THU MAY 12 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE HAS BEEN CANCELLED. SHOWERS AND ISOLATED THUNDERSTORMS HAVE DIMINISHED AND WILL PUSH EAST OF THE CUMBERLAND PLATEAU OVER THE NEXT SEVERAL HOURS. $$ 19
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at May 11, 11:54 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 11, 11:54 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1154 PM CDT WED MAY 11 2016 .UPDATE... FOR 06Z AVIATION DISCUSSION. && .DISCUSSION... After a hot and humid day, with BNA matching a record high of 90, it was a warm and humid evening. No storms were occurring over Middle Tennessee at this time, but a few storms cannot be ruled out overnight, especially over the northern counties where outflow from KY storms may initiate new cells overnight. The evening OHX sounding shows enough instability to support storms with cape values still over 1000 J/kg. Any storms that develop should not be as strong as those we had last night. Moisture depth is less and wind shear is much less supportive of organized storms tonight. One of the concerns we have is that some downpours could occur in areas where flooding was reported last night and this morning, so our thresholds for issuing flood warnings will be low north Sumner County and surrounding areas. Otherwise, tonight will be muggy with lows in the low to mid 60s. From the previous discussion On Thursday afternoon and evening, a frontal boundary will work across the area. forcing just ahead of the boundary will combine with appreciable instability to provide another risk of severe storms. Looks like damaging winds and large hail will be the primary threat. It appears that the time frame of severe will be during the late afternoon and evening hours. QPF amounts look as though they will be highest during the evening hours on Thursday across the northeastern areas of the CWA. It's that northeastern area that was just hit with 4 to as much as 7 inches of rainfall. Consideration was given as to the issuance of a flash flood watch for our northeast. However, with qpf amounts of up to just 1 inch and it being a 3rd period watch, will hold off on the watch issuance. Otherwise, shortwave interaction within the post frontal sector may allow a window of shower activity to extend into Thursday night. A drier and cooler air mass to prevail on Friday through Saturday. Pop free weather will be included for those periods. Temps will drop down toward and below normal with lows in the lower 50s and highs in the lower 70s. Even cooler for Sunday mornings lows with mostly 40s expected. In the extended forecast...the surface high will be in close proximity on Sunday morning along with those cool temperatures. From that point on...however...the weather pattern will morph into a warmer, moist and unsettled pattern. West to east frontal boundary will set up over the area with good chances of convective activity. The warming trend will be in play and by mid week we will see our highs approach 80 degrees. && .AVIATION... 06Z TAF DISCUSSION. Convective activity and associated gust fronts in Kentucky will continue moving southward across northern Middle Tennessee tonight. Activity should continue weakening, although a few thunderstorms with heavy downpours will remain possible even into the late night hours. Have moved up the timing of this activity at area terminals, with ongoing scattered showers and isolated storms expected to dissipate in the Clarksville area by 09Z, and occur around BNA between 07Z and 09Z. Best timing for convection at CSV is between 08Z and 13Z. Periods of MVFR can be expected in vicinity of showers and storms. In addition, look for periods of MVFR due to BR through 13Z A round of more widespread thunderstorm activity is in play for Thursday as a cold front approaches the area. Cold front passes area terminals between 23Z and 04Z. Periods of MVFR are expected with this activity, mainly after 20Z. Brief periods of IFR conditions are also possible if a heavy thunderstorm passes directly over a terminal. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........19
Hazardous weather outlook, May 11, 1:17 PM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 117 PM CDT WED MAY 11 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-121830- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 117 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID STATE...MAINLY NEAREST THE KENTUCKY BORDER. A FEW STRONG STORMS COULD FORM WITH HAIL AND HIGH WINDS BEING THE MAIN THREATS. RESIDUAL FLOODED ROADWAYS WILL CONTINUE MAINLY IN SUMNER...MACON AND TROUSDALE COUNTIES THROUGH THE AFTERNOON HOURS. PLEASE USE EXTRA CAUTION IF DRIVING ESPECIALLY ALONG SECONDARY ROADWAYS IN THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE ON THURSDAY INTO THURSDAY NIGHT. A COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THURSDAY. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. IN ADDITION...REPORTS OF RAINFALL TOTALS...HAIL OR WIND DAMAGE FROM LAST NIGHTS STORMS WOULD BE GREATLY APPRECIATED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH STRUCTURAL DAMAGE TREES OR POWER LINE DOWN AL
In the hours before
Special weather statement, May 11, 10:52 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1052 PM CDT WED MAY 11 2016
TNZ006>009-026>029-120515-
TROUSDALE TN-SUMNER TN-MONTGOMERY TN-MACON TN-WILSON TN-DAVIDSON TN-
ROBERTSON TN-CHEATHAM TN-
1052 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON...DAVIDSON...
CHEATHAM...MONTGOMERY...SUMNER...MACON...WILSON AND TROUSDALE
COUNTIES UNTIL 1215 AM CDT...
AT 1041 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF
THUNDERSTORMS...SOME STRONG...DROPPING SOUTHWARD OUT OF KENTUCKY
INTO EXTREME NORTHERN MIDDLE TENNESSEE. THE FIRST STORMS TO ARRIVE
IN THE MID-STATE WILL BE IN THE CLARKSVILLE AREA...THEN SPREAD INTO
OTHER AREAS...BETWEEN ASHLAND CITY...NASHVILLE...HENDERSONVILLE
AND LAFAYETTE BY 1230 AM CDT.
WIND GUSTS TO AROUND 30 MPH CAN BE EXPECTED AS THESE STORMS MOVE IN.
A GUST FRONT...SPREADING OUT JUST OUT AHEAD OF THE STORMS...WILL
PROBABLY BRING GUSTY WINDS TO 30 MPH 20 TO 40 MINUTES BEFORE THE RAIN
EVEN ARRIVES.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...GALLATIN...SPRINGFIELD...ASHLAND CITY...LAFAYETTE...
...NASHVILLE AND PORTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINS WILL OCCUR WITH SOME OF THESE STORMS...AND MAY PRODUCE
LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS MORNING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3665 8629 3656 8596 3625 8642 3612 8684
3656 8740 3664 8710 3665 8659 3663 8656
3665 8645
TIME...MOT...LOC 0341Z 311DEG 31KT 3688 8677 3669 8710 3659 8747
19The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:52 PM CDT | Special Weather Statement | OHX | Davidson, Macon, Robertson, Sumner | 83 min |
| May 12, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 33 min |
| May 12, 12:23 PM CDT | Special Weather Statement | OHX | Stewart | 37 min |
| May 12, 12:28 PM CDT | Special Weather Statement | OHX | Houston, Humphreys | 47 min |
| May 12, 12:47 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Stewart | 28 min |
| May 12, 12:54 PM CDT | Special Weather Statement | OHX | Williamson | 51 min |
| May 12, 1:04 PM CDT | Special Weather Statement | OHX | Cheatham | 26 min |
| May 12, 1:11 PM CDT | Special Weather Statement | OHX | Dickson | 34 min |
| May 12, 1:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 32 min |
| May 12, 1:16 PM CDT | Special Weather Statement | OHX | Dickson, Houston, Stewart | 29 min |
| May 12, 1:28 PM CDT | Special Weather Statement | OHX | Robertson | 32 min |
| May 12, 1:39 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 51 min |
| May 12, 1:42 PM CDT | Special Weather Statement | OHX | Cheatham | 33 min |
| May 12, 2:05 PM CDT | Special Weather Statement | OHX | Sumner, Trousdale | 40 min |
| May 12, 2:18 PM CDT | Special Weather Statement | OHX | Smith, Wilson | 42 min |
| May 12, 2:22 PM CDT | Special Weather Statement | OHX | Trousdale | 38 min |
| May 12, 2:26 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale, Wilson | 34 min |
| May 12, 2:29 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 31 min |
| May 12, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 28 min |
| May 12, 2:49 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 26 min |
| May 12, 3:11 PM CDT | Special Weather Statement | OHX | Grundy | 34 min |
| May 12, 3:16 PM CDT | Special Weather Statement | OHX | Clay | 44 min |
| May 12, 3:29 PM CDT | Special Weather Statement | OHX | Pickett | 46 min |
| May 12, 4:18 PM CDT | Special Weather Statement | OHX | Giles | 42 min |
| May 12, 5:08 PM CDT | Special Weather Statement | OHX | Giles | 52 min |
| May 12, 5:42 PM CDT | Special Weather Statement | OHX | Bedford | 48 min |
| May 12, 6:05 PM CDT | Special Weather Statement | OHX | Coffee | 40 min |
Nearby
Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.